Children treated for malignancies may be at risk for early- or delayed-onset hearing loss that can affect learning, communication, school performance, social interaction, and overall quality of life. Hearing loss as a late effect of therapy can occur after exposure to platinum compounds (cisplatin and carboplatin) and cranial irradiation. Children are more susceptible to ototoxicity from platinum agents than adults.[1,2] Risk factors associated with hearing loss with platinum agents include the following:
For cisplatin, the risk of significant hearing loss involving the speech frequencies (500–2000 Hz) usually occurs with cumulative doses that exceed 400 mg/m2 in pediatric patients.[1,3] Ototoxicity after platinum chemotherapy can present or worsen years after completion of therapy. In 59 patients who had received cisplatin, 51% of them developed late-onset hearing loss (occurring at least 6 months after the last dose of cisplatin). Radiation to the posterior fossa and the use of hearing aids were associated with late-onset hearing loss.[4,5] Carboplatin used in conventional (nonmyeloablative) dosing is typically not ototoxic. A single study observed ototoxicity after the use of non-stem cell transplant dosing of carboplatin for retinoblastoma, in that 8 children out of 175 developed hearing loss. For seven of the eight children, the onset of the ototoxicity was delayed a median of 3.7 years. Another study evaluating audiological outcomes among 60 retinoblastoma survivors treated with nonmyeloablative systemic carboplatin and vincristine estimated a cumulative incidence of hearing loss of 20.3% at 10 years. Among the ten (17%) patients who developed sustained grade 3 or 4 hearing loss, nine were younger than 6 months at the start of chemotherapy. Younger age at the start of treatment was the only significant predictor of hearing loss; the cumulative incidence of hearing loss was 39% for patients younger than 6 months versus only 8.3% for patients aged 6 months and older (P = .004). With myeloablative dosing, carboplatin may cause significant ototoxicity. For carboplatin, ototoxicity has been reported to occur at cumulative doses exceeding 400 mg/m2.
Cranial radiation therapy, when used as a single modality, results in ototoxicity when cochlear dosage exceeds 32 Gy. Young patient age and presence of a brain tumor and/or hydrocephalus can increase susceptibility to hearing loss. The onset of radiation-associated hearing loss may be gradual, manifesting months to years after exposure. When used concomitantly with cisplatin, radiation therapy can substantially exacerbate the hearing loss associated with platinum chemotherapy.[10,11,12,13] In a report from the Childhood Cancer Survivor Study (CCSS), 5-year survivors were at increased risk of problems with hearing sounds (relative risk [RR] = 2.3), tinnitus (RR = 1.7), hearing loss requiring an aid (RR = 4.4), and hearing loss in one or both ears not corrected by a hearing aid (RR = 5.2) when compared with siblings. Temporal lobe (>30 Gy) and posterior fossa radiation (>50 Gy but also 30–49.9 Gy) was associated with these outcomes. Exposure to platinum was associated with an increased risk of problems with hearing sounds (RR = 2.1), tinnitus (RR = 2.8), and hearing loss requiring an aid (RR = 4.1).